What is opioid withdrawal?

Jump To

Opioid withdrawal: Overview

Opioids are strong pain medicines. Examples of prescription opioids include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid.

Your body gets used to opioids if you take them all the time. This is called physical dependence. And when you stop using opioids or use less, you go through withdrawal.

Withdrawal symptoms can include nausea, sweating, chills, diarrhea, stomach cramps, and muscle aches. Withdrawal can last up to several weeks. It depends on which opioid you took and how long you took it. You may feel very ill, but you probably aren't in medical danger.

Withdrawal isn't easy, but there are things you can do to help you cope with the symptoms. You will feel a little bit better each day as your body adjusts and heals itself.

How can you care for yourself during opioid withdrawal?

  • Your doctor may give you medicine to help you feel better. Read and follow all instructions on the label.
  • To help get through withdrawal, you can also:
    • Get plenty of rest.
    • Drink plenty of fluids.
    • Stay active, but don't tire yourself.
    • Eat a healthy diet.
  • Do not drink alcohol or take illegal drugs.
  • Do not take medications that make you tired, like sleeping pills or muscle relaxers.
  • Talk to your doctor about drug treatment programs to help you stay drug-free.
  • Talk to your doctor or pharmacist about having a naloxone rescue kit on hand.

Remember after you stop taking an opioid, even for a short time, your body gets used to not having this type of drug. If you return to taking the same amount of an opioid as you did before you stopped, you could be at a higher risk for overdose.

What happens during heroin withdrawal?

If a person who is physically dependent on heroin stops taking it or uses less, they will have withdrawal symptoms within a few hours. Symptoms can include anxiety, nausea, sweating, and chills. The person may also have diarrhea, stomach cramps, and muscle aches. These symptoms may be mild or severe. They may feel like the flu (influenza).

Withdrawal can last from weeks to months. A person who has stopped using heroin will feel very ill for several days. A doctor may prescribe medicine to help relieve the symptoms.

Cravings for heroin usually go away over the next few months. But they may suddenly come back months later.

Opioid withdrawal: When to call

Call 911 anytime you think you may need emergency care. For example, call if:

  • You feel you cannot stop from hurting yourself or someone else.

Call your doctor now or seek immediate medical care if:

  • You have new or worse withdrawal symptoms that you can't manage at home, such as:
    • Stomach cramps.
    • Vomiting.
    • Diarrhea.
    • Muscle aches.
    • Sweating.

Watch closely for changes in your health, and be sure to contact your doctor if:

  • You do not get better as expected.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.